Association of musculoskeletal complaints and gliptin use: Review of spontaneous reports

Mónica Tarapués, Gloria Cereza, Albert Figueras

    Research output: Contribution to journalArticleResearchpeer-review

    23 Citations (Scopus)

    Abstract

    Purpose: Gliptins are new oral antidiabetic drugs that increase insulin levels through dipeptidyl peptidase-4 inhibition. Recently, the association of serious musculoskeletal (MSk) adverse effects with the gliptin use has been suggested. The aim is to describe and analyze the characteristics of spontaneous reports related to these adverse effects and gliptin use. Methods: All spontaneous reports with MSk disorders associated with gliptins gathered in the Spanish pharmacovigilance database until May 2012 were described and analyzed using a case/non-case method. Results: Gliptins were reported as the suspected drug in 332 cases: 208 involved sitagliptin, 115 vildagliptin, and nine saxagliptin. In 34 patients (10.2% of total reports with gliptins), MSk reactions were described (22 women [64.7%] and 12 men [35.3%]). Their mean age was 65.1years; 41.2% were younger than 65years. Only seven cases were serious, but the gliptin had to be withdrawn in 22 patients because of intolerance and/or persistence of MSk discomfort, and patients recovered after its discontinuation. A positive re-challenge was observed in two cases. In seven cases, the patients were on previous chronic treatment with statins, and began to present MSk complaints shortly after starting a gliptin. The reporting odds ratio (ROR) for myalgia and arthralgia were strongly associated with gliptin use (ROR 1.96 [95% CI 1.12-3.43], p<0.05 and ROR 2.69 [95% CI 1.38-5.24], p<0.05, respectively). Conclusions: Musculoskeletal disorders are adverse reactions strongly associated with gliptins that, despite not being serious, may impair the treatment adherence in patients with type 2 diabetes. Future observational studies could confirm these findings. © 2013 John Wiley & Sons, Ltd.
    Original languageEnglish
    Pages (from-to)1115-1118
    JournalPharmacoepidemiology and Drug Safety
    Volume22
    DOIs
    Publication statusPublished - 1 Oct 2013

    Keywords

    • Dipeptidyl peptidase-4 inhibitor
    • Drug utilization
    • Pharmacoepidemiology
    • Pharmacovigilance
    • Spontaneous reporting system
    • Type 2 diabetes mellitus

    Fingerprint Dive into the research topics of 'Association of musculoskeletal complaints and gliptin use: Review of spontaneous reports'. Together they form a unique fingerprint.

    Cite this